Colorado, 2024

Debris Flows in Colorado, August 9, 2024

August 9, 2024 · NWS GJT · 3 events in 3 counties and zones

Significant monsoonal moisture had advected into the region in the days prior to August 9th. By the 9th, the atmosphere had saturated enough to promote a widespread heavy rain threat with afternoon convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Significant monsoonal moisture had advected into the region in the days prior to August 9th. By the 9th, the atmosphere had saturated enough to promote a widespread heavy rain threat with afternoon convection. In addition, upper level support in the form of divergence aloft in the right entrance region of an upper level jet also worked to support widespread strong convection. Storm motion was reasonably quick, but training of storms was anticipated, enhancing the threat of heavy rain, flash flooding, and debris flows. Areas of steep terrain in the central Colorado mountains were the most favored to see that flash flood and debris flow potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 2:47 PM MST, 1 hour 13 minutes earlier. Its key messages:

  • Daily afternoon and evening thunderstorms with the threat of heavy rain rates, gusty outflow winds, frequent lightning, and small hail until further notice.
  • This uptick in available moisture will bring an enhanced threat of flash flooding and debris flows through the weekend and into early next week.
  • Temperatures will be cooling back toward normal with the increase in precipitation and cloud coverage through at least the middle of next week.
Area forecast discussion, Aug 9, 2:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
347 PM MDT Fri Aug 9 2024

.KEY MESSAGES...

- Daily afternoon and evening thunderstorms with the threat of
  heavy rain rates, gusty outflow winds, frequent lightning, and
  small hail until further notice.

- This uptick in available moisture will bring an enhanced
  threat of flash flooding and debris flows through the weekend
  and into early next week.

- Temperatures will be cooling back toward normal with the
  increase in precipitation and cloud coverage through at least
  the middle of next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 346 PM MDT Fri Aug 9 2024

There is high confidence in a wetter than normal forecast over
the next few days...along with more temperate conditions thanks
to the added moisture/clouds/precipitation. That is where the
confidence end however with models struggling with convective
feedback or their different schemes. Unfortunately the more
broad-brushed approach to PoPs continue which may not always
reflect reality on the radar. That said the latest CAMS have
reset better and the general trend looks like the more active
North shifts to the southern CWA through the evening and early
morning hours. This will likely be driven by the energy moving
across the NV/UT line attm where strong/severe storms have
popped up on the gradient of the main moisture plume. The threat
of heavy rainfall should taper off through the evening but
fairly deep warm core storms should still be able to produce
efficient rainers approaching an inch per hour in some areas.
Another active day expected tomorrow with moisture settling in
leading to CAPE values over 1500j/kg and around 35kts of shear.
Again heavy rainfall will be the main threat but a few organized
storms will likely be able to get some hail and stronger wind
gusts to the ground. A strong moisture plume and passing jet to
the North keeps a strong signal for nocturnal convection to
continue well into early Sunday morning. Temperatures remain
near to slightly cooler than normal until further notice.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 346 PM MDT Fri Aug 9 2024

The active weather pattern prevails through much of the long term
period as a series of systems push across the area. These waves will
act on the continued abundance of moisture as precipitable water
values remain at least 150 to 180 percent of normal. As a result,
look for scattered to numerous showers and thunderstorms each day.
As has been the trend the last several days, gusty outflow winds,
frequent lightning and small hail will be possible with storms. On
days where shortwaves are present, locally stronger storms cannot be
ruled out. With a continued juicy atmosphere the potential for
excessive rainfall with thunderstorms will increase each day with
flash flooding subsequently being a threat as well. This will
especially be true over saturated soils, burn scars, and vulnerable
steep terrain. Storms are expected to drift into the valleys each
day, given surface dewpoints will remain in the 50s and 60s through
at least Tuesday. Finally, with the presence of mild support aloft
and plenty of moisture, nocturnal showers and storms are likely
through early next week. So, plenty to monitor as we finish the
weekend and head into the new work week.

Late Tuesday and into Wednesday will see flow aloft across eastern
Utah and western Colorado shift to the west as the subtropical high
flattens to our south. This will cut off our direct tap to the
monsoonal moisture and introduce some slightly drier air into the
region. As has been mentioned numerous times this summer, models
tend to be a bit aggressive with eroding deeper moisture in place in
the wake of these monsoonal surges, so will tread with caution as
guidance projects PWATs to drop back to 80 to 90 percent of normal.
Either way, daily showers and storms are expected from mid week
onwards as sufficient moisture will be in place to fire off at least
isolated to scattered convection over the mountains each afternoon.
Another trough of low pressure begins to elongate off the West Coast
as we head into the latter part of the work week, which could open
the door back to that subtropical moisture.

Daytime highs through the long term period will remain below normal
area-wide, thanks to the abundance of clouds and convection each
day. Monday looks to be the coolest day of the period as a stronger
wave passes through. Overnight lows each night will steadily remain
a few degrees above normal for early August.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1133 AM MDT Fri Aug 9 2024

The thicker cloud cover is thinning and convection beginning to
bubble across the central CWA with plenty of monsoonal mositure
in place. The threat of a storm in the vicinity or impacting a
TAF site will not be picky today and all forecasts will have
this threat through the afternoon and evening hours. Gusty
outflow winds and brief heavy rainfall will be threats and this
could lead to temporary MVFR conditions and a very low
probability of IFR. Depending on rainfall location lower clouds
could be possible by sunrise...with KEGE the most likely
location going with persistence from the last few events.

&&

.HYDROLOGY...
Issued at 346 PM MDT Fri Aug 9 2024

Storms with heavy rainfall have gone to the left and right of
the Grizzly Creek burn scar today but so far the threat to
Glenwood Canyon has been minimal. There are still some active
storms upstream and will see how this plays out. The deeper
monsoonal moisture remains over the area well into next week
This will keep a persistent threat for flash flooding and
debris flows across the majority of the area with potential
rainfall rates in excess of 1-2" per hour. Be sure to stay
weather aware over the coming days, especially if recreating
outdoors and in locations prone to flash flooding and debris
flows. Stay tuned for forecast updates, as well as any Watches,
Warnings, and Advisories in the coming days.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-013.
UT...None.

&&

SHORT TERM...15
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 9, 1:56 AM MST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
256 AM MDT Fri Aug 9 2024

COZ001>014-017>023-UTZ022>025-027>029-100900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MDT Fri Aug 9 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Afternoon showers and storms are expected again today. Storms will
be capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall. Localized flash flooding and debris flows
are possible, mainly south of the I-70 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for daily showers and storms continue this weekend and into
the end of next week, or longer. The potential for heavy rainfall
increases this weekend and will remains a threat through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 2:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
335 PM MDT Fri Aug 9 2024

COZ001-UTZ024-025-092200-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
335 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RIO BLANCO AND
SOUTHEASTERN UINTAH COUNTIES THROUGH 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles southwest of Dinosaur, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco and southeastern Uintah Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3978 10941 3995 10939 3997 10893 3970 10896
TIME...MOT...LOC 2135Z 275DEG 21KT 3986 10931

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ERW
Special weather statement, Aug 9, 2:36 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT Fri Aug 9 2024

COZ003-007-009-092200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
336 PM MDT Fri Aug 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MESA AND SOUTH
CENTRAL GARFIELD COUNTIES THROUGH 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Parachute to 15 miles
northwest of De Beque. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph from collapsing thunderstorms and
         outflow boundaries.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parachute, De Beque, and Battlement Mesa.

This includes Interstate 70 in Colorado between mile markers 54 and
82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10773 3923 10827 3944 10861 3959 10824
TIME...MOT...LOC 2136Z 282DEG 22KT 3950 10816 3943 10847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MS
Special weather statement, Aug 9, 3:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
401 PM MDT Fri Aug 9 2024

COZ003-007-009-010-092230-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
401 PM MDT Fri Aug 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MESA AND SOUTH
CENTRAL GARFIELD COUNTIES THROUGH 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Parachute, or 34 miles northeast of Grand
Junction, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parachute, Collbran, Battlement Mesa, and Plateau City.

This includes Interstate 70 in Colorado between mile markers 65 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 10821 3954 10798 3939 10766 3916 10801
TIME...MOT...LOC 2201Z 294DEG 21KT 3939 10807

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS
Special weather statement, Aug 9, 3:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Fri Aug 9 2024

COZ002-003-013-092230-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
404 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RIO BLANCO COUNTY
THROUGH 430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Meeker, or 38 miles southwest of Craig, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 36 and 55.
 Colorado 64 between mile markers 68 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 10825 4028 10814 4015 10768 3990 10782
TIME...MOT...LOC 2204Z 293DEG 21KT 4014 10808

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 9, 3:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
411 PM MDT Fri Aug 9 2024

COZ001>003-092245-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
411 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RIO BLANCO COUNTY
THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rangely, or 49 miles southeast of Vernal, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco County.

This includes Colorado 139 between mile markers 54 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3994 10890 4006 10877 4001 10853 3983 10872
TIME...MOT...LOC 2210Z 297DEG 12KT 4001 10879

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MS
Special weather statement, Aug 9, 4:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
500 PM MDT Fri Aug 9 2024

COZ006-017-092330-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
500 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA COUNTY THROUGH
530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 11 miles west of Grand Junction, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Junction, Fruita, and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 15 and 32.
 Colorado 139 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 10875 3907 10887 3927 10878 3913 10847
TIME...MOT...LOC 2300Z 218DEG 9KT 3908 10879

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow. Local standard time, as filed.

Debris Flow, Rio Blanco

When
August 9, 4:00 PM MST to 4:30 PM MST
Where
Rio Blanco County, 15.43 mi WNW of Meeker to 15.53 mi WNW of Meeker
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.091, -108.201

Heavy rain from a thunderstorm caused a mudslide on Highway 64 at mile marker 57, approximately 17 miles west of Meeker.

Debris Flow, Garfield

When
August 9, 4:30 PM MST to 5:00 PM MST
Where
Garfield County, 0.6 mi NNW of Carbondale to 1.29 mi NW of Carbondale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.408, -107.223

Heavy rain from a thunderstorm produced a minor mudslide on Highway 82 at mile marker 12, about 1 mile north of Carbondale.

Debris Flow, Gunnison

When
August 9, 4:30 PM MST to 5:30 PM MST
Where
Gunnison County, 2.72 mi ENE of Doyleville to 2.49 mi E of Doyleville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.433, -106.532

Heavy rain from a thunderstorm produced a mudslide along Highway 50 between mile marker 181 and 182 which closed the highway in both directions. This occurred approximately 25 miles east of Gunnison or 7 miles south-southwest of Waunita Hot Springs.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208155, 1208156, 1208157.